Tuesday, September 29, 2009

A'Wonder' Drug

So now I have been on Lyrica, a 'wonder' drug I believe, since early August, for my back pain. I was warned initially about side effects - some people get dizzy etc and to call the office after a few days to make sure I was handling it well. I did and thought I was having some progress here. That was then. I do think it helped. It certainly helps me sleep at night - which the doctor said it would do. But I was thinking it was also helping the pain.

Now I am not so sure. As I sit here with the same pain levels I had before I started taking it, I wonder if it is really done any good. If it is doing good, maybe my pain levels are increasing which is why I still am in pain. I don't know. But to be proactive, I decided to use that useful medical tool called the internet to look up side effects. (Go check out your prescription at www.rxlist.com - you get the professional and consumer information and lots of reviews.)

First I have found out lots of people hate Lyrica. But then I take that as only the people who have problems complain. People who are happy with it don't comment, unless they are really bored or something or want to put their two cents in. Anyway, I thought that I can just ignore those.

Then I read the side effects (direct quote from rxlist.com):

"* muscle problems, muscle pain, soreness, or weakness. If you have these symptoms, especially if you feel sick and have a fever, tell your healthcare provider right away.
* problems with your eyesight, including blurry vision. Call your healthcare provider if you have any changes in your eyesight.
* weight gain. If you have diabetes, weight gain may affect the management of your diabetes. Weight gain can also be a serious problem for people with heart problems.
* feeling “high” "

I haven't had muscle problems really. Or problems with my eyes. Weight gain - a friend told me they call it the 'fat drug' as some people gain tons of weight on it - a chief complaint in the user reviews. I will report that to date I have not experienced the 'high' feeling from Lyrica (or any other causes in quite a large number of years). They also talk about allergic reactions and don't drink alcohol with Lyrica or it can cause dizziness or sleepiness.

I have gone back and forth with myself about should I continue or not. Basically I was told take it for three months and come back and see the doctor to see what's next and how I am doing. Sometimes I think I want to ask for something different because I am not sure it is helping me. Some people in user reviews mentioned it only worked for a few weeks and stopped. Maybe this happened to me as well. Its hard to tell. Also, its relatively expensive ($40/month after insurance pays a large sum) and the weight gain issue is just a general aggravation. If I was pain free and gaining weight, I might not mind as much.

Now its not that I feel like I am turning into a total pig while on Lyrica but I have gained a total of 2 lbs but was also hoping that the change in my thyroid medication a few months ago would help me lose some weight. But I do have to say we ate our way through vacation and I haven't been able to go for walks for more than a month because of my ankle.

I think for now (or my current thought) is to continue Lyrica for now until my appointment in November and then see what he says and maybe find out what my other options are. In the meantime, I am going for my morning walk...

1 comment:

Debby said...

Lyrica has been mentioned as an option for my shoulder pain. You know, Caroline, after reading the side effects, it might just be easier to deal w/ the pain.

You know, I was taking a drug to control the 'hot flashes'. It was effective for a time, and then suddenly, it wasn't. The dose was doubled. It helped for a while, and then it didn't. It occurred to me one day 'Why am I taking a drug w/ so many potential side effects, esp. when it is not doing what it's supposed to do?' I actually went through two weeks of withdrawal after stopping.

I'm very leery about drugs.